Bastiano is 61 years old and has a bipolar disorder. In 2003, after being diagnosed with prostate cancer and chronic lymphocytic leukaemia, he developed a severe depression. His life has been marked by recurrent episodes of anhedonia (inability of feeling satisfaction or interest in activities commonly considered pleasurable, like food or sex), depression, pessimism and desperation. Because of his negative ponderings, he started having troubles with common daily activities and suffered some hypomaniacal episodes, mostly characterized by logorrhoea, irritability and sleep disorders. After having conducted the pertinent clinical observations, his psychiatrist decided to start a therapy based on escitalopram, quetiapine and venlafaxine combined with valproic acid. The therapies provided initially a partial benefit, but on the long term, they did not control effectively the depression, which became alternate to anxiety crisis. In September 2014, the specialist decided to treat Bastiano with low dose mirtazapine and sertraline (50 mg/day), which were then increased up to 200 mg/day, in order to reach the full clinical effectiveness.
Unfortunately, after few months, Bastiano showed buccal dyskinesia, muscular tremor at rest and dysgraphia; symptoms extremely invalidating that undermined the obtained results. Upon suggestion of the psychiatrist, the dose of sertraline was gradually reduced back to 50 mg/day. The negative symptoms completely regressed without compromising the treatment effectiveness and Bastiano could continue the therapy with no further complications.
The possible pharmacological mechanism
Dysgraphia is a learning disorder of the evolutive age that prevents from writing in a correct and intelligible way. Dysgraphia can be caused by a motor coordination deficit that makes movements aimed at a determined goal difficult, or by an incomplete lateralization, i.e. an incomplete hand-eye coordination that usually allows synchronic and precise movements like those employed in writing.1 It could also be a secondary symptom of neurological disorders typical of dementia and Parkinson disease; besides, its iatrogenic cause cannot be excluded. The act of writing is an articulated and very complex movement that involves many parts of the brain among which the nucleus of the pars compacta and the substantia nigra, which belong to the basal nuclei and are controlled by the dopaminergic system, and the raphe nuclei, which is controlled by the serotoninergic system.
The selective serotonin reuptake inhibitors (SSRIs) are potent inhibitors of the neuronal reuptake pump for serotonin (5-HT) and have minimal effects on other sites of actions. SSRIs selectivity, in fact, is based upon the fact that they do not inhibit receptors for neurotransmitters like acetylcholine, histamine, NA, 5-HT and monoamine oxidase (MAO).2 Even though these drugs are equivalent in terms of effectiveness and tolerability, they differ on their pharmacokinetic profile. In particular, sertraline has a 24 hours half-life with linear and dose-dependent plasmatic concentration. It is known that plasmatic concentration can be 35-40% lower in the young patients compared to the elderly ones.3 SSRIs are known for causing reversible and irreversible motor disorders by means of physiopathological alterations at the basal ganglia level in the motor system. In this pathological condition, dopamine postsynaptic receptors are inhibited causing a Parkinsonism,4 dysgraphia could be associated with.
Sertraline is the SSRIs prototype; its use is indicated in depressive syndromes, compulsive disorders, panic attack and anxious states, both in adults and children. In an extended meta-analysis, that compared SSRIs and SNRI (Serotonin–norepinephrine reuptake inhibitors), sertraline is the drug that showed side effects with the smallest frequency,5 reason why it is often preferred by practitioners and patients.
In Bastiano’s case, ruling out a traumatic event, it is plausible to presume that the alterations caused by sertraline within the dopaminergic system of the substantia nigra and within the serotoninergic system of the raphe nucleus caused neurological disorders, among which dysgraphia. The symptoms onset timings are coherent with an iatrogenic Parkinsonism that arose whilst the depressive state was improving. The association with mirtazapine might also have potentiate the inhibitor effect of sertraline on the extrapyramidal system, causing the onset of dysgraphia that regressed until full resolution upon dose decreasing. Another interesting possibility is that sertraline, inhibiting the basal nuclei in the dopaminergic system, could have caused a peripheral dystonia;6 according to this model, already observed in literature, it is then plausible that dysgraphia occurred as secondary effect or in association with dystonia during the writing act.6 In a case report of a 58 years old patient with bipolar disorder, it has been hypotised that valproic acid determined an extrapyramidal syndrome and hyperammoniemia.7 Considering in a similar way Bastiano’s case, who suffers from a bipolar disorder, the valproic acid treatment could have contributed to the extrapyramidal crisis. A possible mechanism could see the valproic acid activating the neuronal intermediate circuit, characterized GABAergic interneurons of inhibitors type, and blocking the dopaminergic pathways synergistically with sertraline. It is worthy reminding that this is an expected reaction.
Marco Matacena1, Marta Gentili1, Paola Marianna Marinaccio2, Cesare Galimenberti2, Carla Carnovale1, Emilio Clementi1, Caterina Viganò2, Sonia Radice1
1 Clinical Pharmacology Unit, Biomedical and Clinical Science Dept, University Hospital L.Sacco, Milan
2 Psychiatric Unit, Biomedical and Clinical Science Dept, University Hospital L.Sacco, Milan
- Basic facts about dyslexia and other reading problems. 2008, Baltimore, The International Dyslexia Association.
- Clin Pharmacokinet 1997;32(Suppl 1):1-21.
- J Clin Diagn Res 2015;9:VD01-VD02. CDI
- J Am Geriatr Soc 2015;63:1002-9. CDI
- Psychiatr Serv 2002;53:1477-8. CDI NS
- Brain 1998;121:1195-212. CDI NS
- Encephale 2005;31:98-101.